Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Pocatello, ID

September 8, 2013Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 8, 2013, 4:45 PM MDT for Bannock County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 4:45 PM MDT (22:45 UTC)
Expired
Sep 8, 2013, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 45 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS55 KPIH 082245
FFWPIH
IDC005-090145-
/O.NEW.KPIH.FF.W.0033.130908T2245Z-130909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
445 PM MDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...

* UNTIL 745 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   PORTNEUF GAP...INKOM...INDIAN CREEK...MINK CREEK AND RAPID CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4285 11247 4285 11215 4270 11218 4269 11243

$$

RS
2 follow-up statements
512 
WGUS75 KPIH 082326
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
526 PM MDT SUN SEP 8 2013

IDC005-090145-
/O.CON.KPIH.FF.W.0033.000000T0000Z-130909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
526 PM MDT SUN SEP 8 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
CENTRAL BANNOCK COUNTY...

AT 500 PM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING AND MUD SLIDE NEAR BANNOCK HIGHWAY AND MINK CREEK SOUTH OF 
POCATELLO. NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW 
THUNDERSTORMS WITH HEAVY RAIN MOVING FROM THE PORTNEUF GAP ARA 
TOWARDS INKOM ON INTERSTATE 15 SOUTH OF POCATELLO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTNEUF GAP
AND INKOM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4285 11247 4285 11215 4270 11218 4269 11243

$$

RS
559 
WGUS75 KPIH 090055
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
655 PM MDT SUN SEP 8 2013

IDC005-090103-
/O.CAN.KPIH.FF.W.0033.000000T0000Z-130909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
655 PM MDT SUN SEP 8 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BANNOCK
COUNTY...

THUNDERSTORMS AND HEAVY RAIN HAVE MOVED EAST OF THE AREA. WATER IN 
SMALL STREAMS MAY BE SLOW TO DRAIN. 

LAT...LON 4285 11247 4285 11215 4270 11218 4269 11243

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:51 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 8, 1:51 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SUN SEP 8 2013

.DISCUSSION...CENTER OF UPPER LOW SLIDING ALONG MONTANA/CANADA
BORDER THIS AFTERNOON. SOUTHWEST FLOW ALOFT IN PLACE OVER EAST
IDAHO WITH STRONG EAST-WEST MOISTURE GRADIENT. AIR MASS
DESTABILIZING THIS AFTERNOON WITH CONVECTION TRYING TO DEVELOP
ALONG GRADIENT SOUTH END OF SNAKE PLAIN...AS WELL AS ALONG WEAK
SHORTWAVE AXIS IN CENTRAL MOUNTAINS. UPPER TROUGH IN PLACE THIS
EVENING/OVERNIGHT WITH MOISTURE GRADIENT PUSHED EAST INTO WYOMING.
COULD SEE A FEW LINGERING SHOWERS ALONG UPPER SNAKE
HIGHLANDS/DIVIDE BUT DRIER CONDITIONS IN PLACE MOST AREAS
OVERNIGHT. DRY NORTHWEST FLOW FOR MONDAY THOUGH NAM HINTS AT
POSSIBILITY OF AT LEAST AFTERNOON CU. OUTSIDE CHANCE AT A SHOWER
IF NAM IS RIGHT BUT FEEL CONFIDENT IN NO-PRECIP FORECAST. UPPER
HIGH BUILDS ALONG COAST WITH UPPER LOW DEEPENING OVER GREAT BASIN.
WITH HIGH MOISTURE STILL POOLED IN THE SOUTHWEST US...MODELS NOW
PUSHING MOISTURE BACK THROUGH UTAH AS EARLY AS TUESDAY AFTERNOON
WHICH HAS SMALL CHANCE OF REACHING INTO IDAHO BY THE AFTERNOON.
BETTER CHANCES BY WEDNESDAY AFTERNOON AS UPPER HIGH SHIFTS TO
MONTANA WITH MORE CONFIDENCE OF MOISTURE SURGING NORTH INTO THE
STATE. HAVE NUDGED POPS HIGHER ALONG SOUTHERN HIGHLANDS WEDNESDAY
AFTERNOON WITH REASONABLE AGREEMENT BETWEEN NAM/GFS AND ECMWF.
BEYOND...BOTH GFS AND ECMWF AGREE ON UNSETTLED CONDITIONS THROUGH
MUCH OF THE GREAT BASIN THURSDAY THROUGH SATURDAY WITH RIDGE
TRYING TO BUILD BACK INTO THE REGION AHEAD OF NEXT PACIFIC LOW. DMH

&&

.AVIATION...UPPER TROUGH ACROSS IDAHO WILL PASS INTO WYOMING LATER
THIS EVENING. MOISTURE CURRENTLY FOCUSED OVER THE SOUTHEASTERN
HIGHLANDS SHOULD CONTINUE PUSHING EASTWARD AHEAD OF THE TROUGH.
MODELS ARE PICKING UP ON SOME CONVECTION DEVELOPING OVER THE
UT/NV/ID BORDERS EARLY THIS AFTERNOON AND ADVANCING IT CLOSE ENOUGH
TO KPIH AND KIDA TO WARRANT VCTS MENTION FOR A FEW HOURS. WINDS WILL
BE A BIT BREEZY THIS AFTERNOON AS THE UPPER TROUGH PASSES. DRIER
NORTHWESTERLY FLOW WILL KEEP THE REGION DRY FOR THE NEXT COUPLE
DAYS. HINSBERGER

&&

.FIRE WEATHER...UPPER TROUGH WILL PASS THROUGH IDAHO THIS AFTERNOON
SHIFTING BAND OF MONSOON MOISTURE INTO WYOMING. SLIGHT THUNDER
CHANCES WILL EXIST OVER SOUTHEAST IDAHO WHILE THE MOISTURE REMAINS
IN PLACE. A DRY NORTHWESTERLY FLOW WILL PREVAIL OVER THE NEXT COUPLE
DAYS AS UPPER RIDGING BUILDS INTO THE AREA...BUT LOW CIRCULATION
OVER THE DESERT SOUTHWEST WILL KEEP MOISTURE POOLED ALONG THE
SOUTHERN PERIPHERY OF THE UPPER RIDGE. THE RIDGE SHOULD SHIFT
EASTWARD LATE WEDNESDAY ALLOWING THIS MOISTURE BACK INTO SOUTHERN
IDAHO. THUS WE SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY
STARTING WEDNESDAY AND SHOULD LAST INTO NEXT WEEKEND. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 8, 4:14 AM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
414 AM MDT SUN SEP 8 2013

IDZ017>025-031-032-091015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
414 AM MDT SUN SEP 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WILL HAVE ISOLATED TO SCATTERED THUNDERSTORMS AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT DRY CONDITIONS MONDAY AND TUESDAY WITH THE THREAT FOR
THUNDERSTORMS RETURNING WEDNESDAY INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 8, 4:39 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SUN SEP 8 2013

IDZ023-090000-
CARIBOU ID-BANNOCK ID-
439 PM MDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 600 PM MDT

AT 436 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
SOUTHEAST OF POCATELLO..MOVING EAST AT 10 MPH.

HAIL OF ONE-HALF INCH IN DIAMETER WAS REPORTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   INKOM...

LAT...LON 4280 11248 4285 11239 4294 11221 4272 11209
      4269 11244
TIME...MOT...LOC 2238Z 252DEG 11KT 4278 11235

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:33 PM MDTSpecial Weather StatementPIHMinidoka42 min
Sep 7, 8:00 PM MDTSpecial Weather StatementPIHPower45 min
Sep 7, 8:20 PM MDTSpecial Weather StatementPIHBingham55 min
Sep 8, 2:30 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 8, 4:15 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 8, 4:39 PM MDTSpecial Weather StatementPIHBannock81 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.